Background: Small clinical trials suggest that thiazolidinediones may exert a beneficial effect on skin lesions of patients with psoriasis. Little is known about other classes of antidiabetic drugs and the psoriasis risk.
Objective: We sought to study the association between use of thiazolidinediones, sulfonylureas, biguanides, or acarbose and the risk of developing a first-time diagnosis of psoriasis.
Methods: We conducted a case-control analysis on the United Kingdom-based General Practice Research Database. We identified patients with an incident psoriasis diagnosis from 1994 to 2005 and matched one control subject to each patient on age, sex, general practice, calendar time, and years of history in the database. Conditional logistic regression was used to estimate the odds ratio with 95% confidence intervals (CI) of developing a first-time psoriasis diagnosis in relation to previous exposure to antidiabetic drugs, stratified by exposure timing and duration of use and adjusted for a variety of potential confounders.
Results: We identified 36,702 patients with a first-time psoriasis diagnosis and the same number of matched control subjects. As compared with no use, the adjusted odds ratio for current use of 1 to 4 prescriptions or greater than or equal to 5 prescriptions for thiazolidinediones were 1.01 (95% CI 0.34-3.01) and 0.33 (95% CI 0.16-0.66), respectively. Current use of greater than or equal to 15 prescriptions for metformin or sulfonylureas yielded adjusted odds ratio of 0.77 (95% CI 0.62-0.96) and 1.07 (95% CI 0.88-1.31), respectively.
Limitations: The findings are based on a small number of patients exposed to thiazolidinediones (100 in total, 48 current users of >or=5 prescriptions).
Conclusions: The findings of this large observational study provide further evidence for a potentially beneficial effect of thiazolidinediones on psoriasis. While current long-term use of metformin was also associated with a suggestion of a reduced psoriasis risk, no such effect was seen for use of other oral antidiabetics.